Alert archive / California / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 5, NWS Reno, NV

August 28, 2019Lassen County, California

NWS Reno, NV issued this severe thunderstorm warning at Aug 28, 2019, 3:39 PM PDT for Lassen County, California. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2019, 3:39 PM PDT (22:39 UTC)
Expired
Aug 28, 2019, 4:01 PM PDT
In force
22 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lassen County, CA

The radar

The Reno radar (KRGX), 95 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3151 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

490 
WUUS55 KREV 282239
SVRREV
CAC035-282315-
/O.NEW.KREV.SV.W.0005.190828T2239Z-190828T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
339 PM PDT Wed Aug 28 2019

The National Weather Service in Reno has issued a

* Severe Thunderstorm Warning for...
  East central Lassen County in northern California...

* Until 415 PM PDT.

* At 336 PM PDT, a severe thunderstorm was located 10 miles southeast
  of Standish, or 11 miles northwest of Herlong, moving northeast at
  5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to roofs, siding, fencing and trees. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Honey Lake, Wendel and Amedee Army Airfield and US 395. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4056 12035 4043 12000 4031 12000 4017 12023
      4024 12040
TIME...MOT...LOC 2236Z 209DEG 5KT 4027 12026 

HAIL...1.00IN
WIND...60MPH
 
$$

-Zach
1 follow-up statement
690 
WWUS55 KREV 282301
SVSREV

Severe Weather Statement
National Weather Service Reno NV
401 PM PDT Wed Aug 28 2019

CAC035-282309-
/O.CAN.KREV.SV.W.0005.000000T0000Z-190828T2315Z/
Lassen CA-
401 PM PDT Wed Aug 28 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LASSEN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds 
and heavy rain are still possible with this thunderstorm.

LAT...LON 4056 12035 4043 12000 4031 12000 4017 12023
      4024 12040
TIME...MOT...LOC 2256Z 209DEG 5KT 4030 12024 

$$

-Zach

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:40 PM PDT, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 28, 1:40 PM PDT, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Reno NV
140 PM PDT Wed Aug 28 2019

.SYNOPSIS...
Isolated to scattered thunderstorms this evening could bring
strong outflow winds and localized heavy rainfall along with a few
fire starts. Dry conditions return Thursday with breezy
conditions. It will be very dry this weekend with typical
afternoon winds. Temperatures will remain above average through
the weekend.

&&

.DISCUSSION...
Few changes were made to the going forecast with thunderstorms
still expected this afternoon and evening. The HREF overall has
backed off on the potential, but not enough to change the overall
ideas. The main concerns will continue to be potential fire starts
along with gusty outflow winds and brief heavy rainfall.

The flow turns more southwest tomorrow behind the wave with stable
conditions and some breezy afternoon and evening winds. It gets
very dry this weekend, but winds will only be of the typical
afternoon variety. Temperatures will remain above average but
still a few degrees cooler than the past couple days. Generally
low-mid 90s Western NV and low 80s Sierra valleys.

Next week is a bit of a mess. Ensembles show widely varying
solutions with no preferred outcome. What we do know is that an
upper low will be off the Pacific Northwest coast and move inland
by mid week. The timing and depth of this trough moving through
has impacts on the temps, wind and precip potential. Complicating
matters is an inverted trough that will round the Four Corners
High Monday-Tuesday, and move north which could introduce deep
monsoon moisture.

For now, we will continue with the ensemble means and show some
increase in winds and a minor cooldown back closer to average for
early September. We are keeping it dry, with no precip from either
the upper low (north) or the monsoon (staying east). Given the
wide spread in the ensemble solutions, the forecast could change
significantly over the next 2-3 days. X

&&

.AVIATION...
Potential TSRA today, with gusts to 45 kts, small hail and brief
heavy rain the main threats. That said, the potential for any
storms to affect the forecast terminals is 10-15% or less, and
mainly for the Sierra Front terminals and KMMH. Most are expected
to develop east of Highway 395 and continue to move east into
Nevada.

Dry for Thursday with some gusty afternoon SW winds 20-03Z up to
25 kts. Lighter, more typical afternoon winds for Friday and the
weekend with peak gusts 15-20 kts at area terminals. X

&&

.FIRE WEATHER...

Weak capping aloft has held thunderstorms at bay for much of the
early afternoon. Latest radar and satellite is showing a couple
cells beginning to break through the weak stable layer. Meanwhile,
higher resolution models have scaled down convection a little over
what they were showing during previous runs. We're still expecting
isolated showers and thunderstorms mainly south of Interstate 80
along the front ranges of the Sierra. Best chances remain over the
Sweetwaters in the vicinity of the Mono/Mineral County line to the
Pine Nuts early this afternoon and later along the Virginia Range
and Desatoya Range. An intstability axis is evident in Lassen County
through northern Washoe County; expect some thunderstorm activity
this afternoon and evening. No major adjustments were made to the
previous forecast.

The rest of the forecast will be concerned with increasing winds,
gusts generally 20-30 mph for Thursday afternoon then a large dry
slot Thursday night through the weekend. Any fires that might occur
could begin to move and be sustained in these conditions. Winds do
return to more typical speeds, gusts 20-25 mph, for the afternoons
over the weekend. Temperatures remain a little above seasonal
averages, but will cool to within a few degrees of normal Thursday
through the weekend.

Models are still waffling with what to do for early next week. Some
single deterministic runs favor a strong upper low to move into the
region whereas others showing ridging. Ensembles do favor some type
of troughing so it would be reasonable to see some cooling for early
next week and possibly an increase in winds. Unfortunately,
certainty is too low to hang your hat on an forecast at this time.
That said, winds were increased marginally for Tuesday to above
typical speeds; this was the best guess for the highest potential of
critical conditions for early next week at this time. Boyd

&&

.REV Watches/Warnings/Advisories...
NV...Red Flag Warning until 8 PM PDT this evening NVZ450-458-459.

CA...Red Flag Warning until 8 PM PDT this evening CAZ270-273-278.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 28, 3:29 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service Reno NV
329 PM PDT Wed Aug 28 2019

CAZ071-282300-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
329 PM PDT Wed Aug 28 2019

...Strong Thunderstorm over Honey Lake...

At 325 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Herlong, moving northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm, including along US 395.

Locations impacted include...
Honey Lake, Wendel and Amedee Army Airfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Honey lake, get out of the water and move indoors or
inside a vehicle now. Don't be caught on the water in a
thunderstorm. Strong wind gusts and lightning pose an immediate
danger.

&&

LAT...LON 4009 12030 4028 12047 4055 12026 4028 12000
TIME...MOT...LOC 2225Z 211DEG 5KT 4022 12028

ZT

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:29 PM PDTSpecial Weather StatementREVLassen31 min

Nearby

Severe Thunderstorm Warnings in California, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.